Alert archive / South Dakota / Wind Advisories in 2021

Wind Advisory 15, NWS Rapid City, SD

September 28, 2021Custer County, Meade County, Pennington County, South Dakota

NWS Rapid City, SD issued this wind advisory at Sep 28, 2021, 7:03 PM MDT for Custer County, Meade County, Pennington County, South Dakota. It took effect at Sep 29, 2021, 2:00 AM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 28, 2021, 7:03 PM MDT (01:03 UTC)
In effect from
Sep 29, 2021, 2:00 AM MDT
Expired
Sep 29, 2021, 2:00 PM MDT
In force
12 hr
Issued by
NWS Rapid City, SD

Counties Custer County, SD, Meade County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 14 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.1 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
3141 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

869 
WWUS73 KUNR 290103
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
703 PM MDT Tue Sep 28 2021

SDZ026-030-031-072>074-291615-
/O.NEW.KUNR.WI.Y.0015.210929T0800Z-210929T2000Z/
Rapid City-Custer Co Plains-Pennington Co Plains-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-
Including the cities of Rapid City, Folsom, Box Elder, Caputa, 
Wall, Sturgis, Piedmont, Summerset, Ellsworth AFB, Union Center, 
Hermosa, Buffalo Gap, and Fairburn
703 PM MDT Tue Sep 28 2021

...WIND ADVISORY IN EFFECT FROM 2 AM TO 2 PM MDT WEDNESDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...West central South Dakota, on the eastern foothills and
  plains east of the Black Hills.

* WHEN...From 2 AM to 2 PM MDT Wednesday.

* IMPACTS...Sudden wind gusts can cause drivers to lose control, 
  especially in lightweight or high profile vehicles. Strong 
  winds can cause blowing dust, reduced visibility, and flying 
  debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
557 
WWUS73 KUNR 291209
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
609 AM MDT Wed Sep 29 2021

SDZ026-072-074-291315-
/O.CAN.KUNR.WI.Y.0015.000000T0000Z-210929T2000Z/
Rapid City-Sturgis/Piedmont Foot Hills-Hermosa Foot Hills-
Including the cities of Rapid City, Sturgis, Piedmont, Summerset,
Hermosa, Buffalo Gap, and Fairburn
609 AM MDT Wed Sep 29 2021

...WIND ADVISORY IS CANCELLED...

Although it will still be breezy, winds will stay below advisory 
levels the remainder of the day.

$$

SDZ030-031-073-292000-
/O.CON.KUNR.WI.Y.0015.000000T0000Z-210929T2000Z/
Custer Co Plains-Pennington Co Plains-Southern Meade Co Plains-
Including the cities of Folsom, Box Elder, Caputa, Wall, 
Ellsworth AFB, and Union Center
609 AM MDT Wed Sep 29 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM MDT THIS
AFTERNOON...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...The Southern Meade County Plains, the Custer County 
  Plains and the Pennington County Plains.

* WHEN...Until 2 PM MDT this afternoon.

* IMPACTS...Sudden wind gusts can cause drivers to lose control, 
  especially in lightweight or high profile vehicles. Strong 
  winds can cause blowing dust, reduced visibility, and flying 
  debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
473 
WWUS73 KUNR 292001
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
201 PM MDT Wed Sep 29 2021

SDZ030-031-073-292115-
/O.EXP.KUNR.WI.Y.0015.000000T0000Z-210929T2000Z/
Custer Co Plains-Pennington Co Plains-Southern Meade Co Plains-
Including the cities of Folsom, Box Elder, Caputa, Wall, 
Ellsworth AFB, and Union Center
201 PM MDT Wed Sep 29 2021

...WIND ADVISORY HAS EXPIRED...

Gusty northwest winds will continue to diminish through this
evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Sep 28, 5:11 PM MDT, 1 hour 52 minutes earlier.

Area forecast discussion, Sep 28, 5:11 PM MDT, 1 hour 52 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
511 PM MDT Tue Sep 28 2021

.DISCUSSION...(This Evening Through Tuesday)
Issued at 152 PM MDT Tue Sep 28 2021

Upper level analysis has a large ridge centered over the Dakotas
with a trough digging into the Pacific Northwest. At the surface, an
area of low pressure is deepening over eastern Montana, with a cold
front extending through the intermountain west. Strong south to
southwest flow ahead of the next system continues to support deep
mixing ahead of the trough. Mid level moisture is streaming into the
forecast area from the south, however, surface temperatures have
already risen into the 90s in several locations.

Increasing lift and low level moisture will support scattered
showers and possibly a few TS in the region overnight, with activity
lingering into Wed. However, the best moisture transport and deep
layer forcing looks to be remain south of the area in Nebraska with
this system. Thus, kept scattered pops across the entire area with
categorical pops across south central South Dakota. Gusty northwest
winds around 50 mph will be common on Wednesday, especially across
the western South Dakota plains. Much cooler temperatures will also
settle into the area, especially over the western half where temps
will struggle to get out of the 50s. Temps will moderate the
remainder of the week but will remain at or slightly above seasonal
norms. General upper level toughing will prevail over the region
with semi-split flow. This will support some low pops at times this
weekend, however, overall forcing will be weak to marginal in the
period, supporting mostly dry weather.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 506 PM MDT Tue Sep 28 2021

A cold front will begin crossing our area tonight, moving through
northeastern WY this evening, and pushing into western SD after
midnight. Strong northwesterly winds of 25 to 35 mph, with gusts
of 40 to 50 mph are expected behind the front, especially
initially. Winds will decrease a little Wednesday, but still
remain fairly strong.

Behind the front, chances for showers and isolated thunderstorms
will increase. Showery conditions will continue through Wednesday
afternoon. Mainly VFR conditions are expected, although MVFR
ceilings will be possible over the Black Hills.

&&

.FIRE WEATHER...
Issued at 152 PM MDT Tue Sep 28 2021

Red flag conditions will continue through early evening before a
cold front pushes through late tonight and early Wednesday
morning. This will bring cooler weather, a chance of light
showers, and gusty northwest winds. Even though significant
precipitation is not expected, relative humidity values will
increase behind the frontal passage. Mainly dry conditions are
forecast for Thursday and Friday, with around average
temperatures.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning until 7 PM MDT this evening for SDZ321>329-332.

WY...Red Flag Warning until 7 PM MDT this evening for WYZ314>318.

&&

DISCUSSION...MLS
AVIATION...Pojorlie
FIRE WEATHER...MLS
Hazardous weather outlook, Sep 28, 5:43 AM MDT, 13 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
543 AM MDT Tue Sep 28 2021

SDZ001-002-012-013-025>027-029>031-041>043-072>074-WYZ054>058-071-
291300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Southern Black Hills-Custer Co Plains-Pennington Co Plains-
Fall River-Oglala Lakota-Jackson-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
543 AM MDT Tue Sep 28 2021

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Very warm, dry, and breezy conditions will produce near critical
or critical fire weather conditions this afternoon. A red flag
warning is in effect from Noon until 7 PM today.

A passing cold front overnight will bring a good chance for
showers and a few thundershowers. Severe thunderstorms are not
expected at this time, but gusty winds could accompany the
showers. Gusty northwesterly winds can be expected behind the
front later tonight and Wednesday, with gusts up to 45 mph in
some areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Gusty winds and isolated thundershowers will persist into
Wednesday. Severe thunderstorms are not expected at this time.
High to very high grassland fire danger can be expected in the
afternoon across much of the western South Dakota plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-024-028-032-044-046-047-049-291300-
Ziebach-Northern Black Hills-Central Black Hills-Haakon-Bennett-
Mellette-Todd-Tripp-
543 AM MDT Tue Sep 28 2021 /643 AM CDT Tue Sep 28 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Elevated to near critical fire weather conditions are expected
this afternoon as very warm, dry, and breezy conditions develop
across the area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Gusty winds and isolated thundershowers will persist into
Wednesday. Severe thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

Nearby

Wind Advisories in South Dakota, 2021Every wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.